MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Unspecified Vascular Problem (4441)
Date of Event 06/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported from a clinical study, during the transfemoral transcatheter aortic valve replacement (tavr) procedure with a 26 mm sapien x4 valve, after the valve was successfully implanted, the 14fr esheath was removed without difficulty and two perclose closure devices (non-edwards devices) were successfully deployed, but it was noted that the access site still required manual pressure.An additional two perclose closure devices were deployed, but hemostasis was still unsuccessful.A cutdown was then performed on the right femoral artery (rfa) site.The rfa was successfully repaired without complications.The 14fr esheath and x4 delivery system were further assessed and the 14fr esheath was observed with a "fractured" tip.The x4 delivery system and balloon were observed to still be intact.It was noted that the access site appeared to be larger than a 14fr esheath which may have been caused by the esheath catching onto the rfa calcium upon removal.Additional information was received indicating after removal of the esheath, the distal tip of the esheath was "fractured and missing".Imagery of the esheath device was provided for evaluation.A review of the provided device imagery revealed the distal tip appears to be split.The liner was noted to have fully expanded as designed.There was no indication from the device imagery provided that the tip was missing.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on investigation.The following sections of this report have been corrected/updated: h6 (type of investigation, investigation findings, investigation conclusions) and h11 (provide narrative/data).The device was returned to edwards lifesciences for evaluation.Visual evaluation of the returned esheath device revealed the liner was expanded as designed and the tip was opened as designed.The distal tip was observed to be split.There was stretching noted on the high-density polyethylene (hdpe) around the split.There were also scratches noted on the sheath shaft.There was imagery provided for evaluation.A review of the provided imagery revealed tortuosity and calcification were present in the patient's right access vessel.A device history record (dhr) review was performed, and it did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was also performed and revealed no other events relating to the reported event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the esheath usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.In this case, the esheath distal tip split that resulted in a vascular injury that required the right femoral artery (rfa) to be repaired was confirmed through evaluation of the returned device.However, no manufacturing non-conformances were identified during evaluation of the device.A review of the dhr did not provide any indication that a manufacturing non-conformance would have contributed to the event.A review of the ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.Per device evaluation, the esheath distal tip was split and there were scratches noted along the shaft.Scratches may be indicative of presence of calcification in the patient's access vessel.Per review of the provided imagery, there was presence of tortuosity and calcification in the patient's right access vessel.Calcification can subject the esheath to suboptimal angles during insertion, advancement, and/or withdrawal that can lead to non-coaxial alignment and increase interactions between the devices and access vessel, potentially leading to the reported distal tip split.In addition, sharp nodules of calcification can damage the esheath tip or shaft through direct contact.If excessive manipulation was used to overcome any resistance or high push force during delivery system advancement or removal through the esheath, it may result in further interaction with the tip and patient vasculature leading to the distal tip split.As such, the available information suggests that patient factors (calcification) and/or procedural factors (device manipulation) may have contributed to the event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19656547
Report Number2015691-2024-05024
Device Sequence Number6745621
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)250213(10)65087991
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2025
Device Model Number914ESA
Device Lot Number65087991
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2024
Supplement Date Received by Manufacturer09/06/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date09/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown